Tardive dyskinesia

Mary Ann Thenganatt MD (Dr. Thenganatt of the University of Pennsylvania has no relevant financial relationships to disclose.)
Joseph Jankovic MD, editor. (Dr. Jankovic, Director of the Parkinson's Disease Center and Movement Disorders Clinic at Baylor College of Medicine, received research funding from Allergan, Allon, Ceregene, Chelsea, EMD Serono, Impax, Ipsen, Lundbeck, Medtronic, Merz, and Teva, and compensation for his services as a consultant or an advisory committee member by Allergan, Auspex, EMD Serono, Lundbeck, Merz, Neurocrine Biosciences, and Teva.)
Originally released November 23, 1993; last updated February 21, 2016; expires February 21, 2019

Overview

Tardive dyskinesia is a drug-induced movement disorder that occurs insidiously during the course of treatment with dopamine receptor blocking agents or after withdrawal of the offending agent. Awareness of offending agents and early recognition of the abnormal movements is essential. This article presents an overview of the phenomenology of tardive dyskinesia, risk factors, and treatment strategies. A review of the literature provides further insight into genetic susceptibility and pathophysiology of tardive dyskinesia, none of which are considered conclusive.

Key points

 

• Tardive dyskinesia usually occurs after prolonged exposure to medications with dopamine receptor-blocking properties and may emerge when the medication is reduced in dosage or discontinued.

 

• Patients more vulnerable to developing tardive dyskinesia are older women and patients with previous brain damage, preexisting drug-induced parkinsonism, and greater total drug exposure.

 

• Tardive dyskinesia may not improve, despite discontinuation of the offending agent.

 

• There are many potential treatment strategies for tardive dyskinesia, but at this time, there are no standard and established treatments.

Historical note and terminology

Chlorpromazine (Thorazine) was introduced in 1952, and the first case of drug-induced orofacial-lingual stereotypy was reported 5 years later. A stereotypy is an involuntary, patterned, repetitive, continuous, coordinated, purposeless, or ritualistic movement. Although some side effects present acutely and subside with discontinuation of the medication (acute dystonic reaction), others are delayed months or years after the initial dose, hence, the name “tardive.” The term "tardive dyskinesia" was first introduced in 1964 (Faurbye et al 1964). Several tardive phenotypes have been described including stereotypy, akathisia, dystonia, myoclonus, and tremor. The term “tardive dyskinesia” is most appropriately used as a synonym for all the tardive syndromes that cause abnormal movements. Frequently, however, clinicians use the term “tardive dyskinesia” when actually referring to orofacial-lingual stereotypy. The term “tardive dyskinesia” is best defined as any abnormal, involuntary movement resulting from exposure of at least 1 month to a dopamine receptor-blocking drug and persisting for at least 1 month after drug cessation.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.